MAUDE Adverse Event Report: SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Codes Burn(s) (1757); Erythema (1840); Itching Sensation (1943); Anxiety (2328); Discomfort (2330); Skin Burning Sensation (4540); Swelling/ Edema (4577); Hyperpigmentation (4837)
Date of Event 04/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The treatment tip was returned and evaluated.The tip had been used for 702 treatments.The tip passed the flow, leak and thermistor test.The tip failed visual inspection due to the observance of dielectric breakdown; as such, functional testing was unable to be performed.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of first and second-degree patient burns associated with dielectric membrane the membrane of the treatment tip which contacts the patient during the thermage cpt procedure.Breakdown of the membrane can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.Both the thermage user manual and technical bulletin tb-19 instructs the operator to inspect the treatment tips for any signs of physical damage prior, during, and after treatment.With respect to all thermage systems, clinicians should frequently inspect the tip membrane during treatment for signs of breakdown and build-up of foreign substances.With respect to the cpt system, solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.In addition to recommending frequent tip membrane inspection, solta emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during the treatment.In the case of damage to the membrane, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.Should this occur, it is up to the clinician¿s professional discretion to determine whether to continue treatment after replacement of the compromised tip.Burns are known possible adverse patient reactions to thermage cpt treatment.Thermage system technical user¿s manual states the procedure may produce heating in the upper layers of the skin, causing burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of a topical steroidal or antibiotic preparation may be of benefit.No non-conformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates based on the available information, this event was most likely caused by dielectric membrane to the tip.It is unknown how damage to the treatment tip occurred as all treatment tips are visually inspected during manufacturing.At this time, no capa is necessary.
 
Event or Problem Description
It was reported that a patient experienced a burn during a thermage cpt full-face treatment.The patient was burned on both sides of the lower face and experienced itch and pain.The patient¿s face became red and hot.The patient had not been administered any pain medicine or placed under anesthesia prior to the treatment.The treatment tip was observed to have a hole in it mid-treatment.The highest energy level used was 8.Upon return of the treatment tip for evaluation, dielectric breakdown was observed.This event meets the definition of a reportable malfunction per solta procedure.
 
Event or Problem Description
Additional information was provided by the user facility.The patient's previous problem caused some areas on her face to become red, swollen and itchy.After the redness and swelling subsided, hyperpigmentation began to appear.This made the client feel very anxious and not wanting to go out to meet people for a few days.The patient was given treatments such as: picoway, vbeam, and facial to ensure that her face recovers.The patient's current status was described as better than before, but there were still traces of pigmentation when looking carefully.The skin epidermis was damaged and left with pigmentation.The patient will be given 10 sessions of ultra-picosecond plus sakura laser to repair the pigmentation.She has done two of these treatments so far and there has been a definite improvement in pigmentation.No photographs were available as the guests do not allow it.No eye shield was used.No other treatments (besides the one reported) were being performed in same area where symptoms were reported.The patient has not undergone any other treatments in the same symptom area within the past 90 days, nor has the patient ever had prior aesthetic treatments on this area.No system errors occurred, nor was anything out of the ordinary noticed during treatment.Both a stamping and sliding method were used.Solta cryogen and 1-2 bottles of unscented coupling fluid were used.The treatment tip surface was inspected prior to use and at about every 300-400 pulses and had not been used on any other patients.
 
Additional Manufacturer Narrative
The conclusions from the previous report submission remain unchanged.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL, INC
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
ste 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
ste 100
bothell, WA 98011
4254202135
MDR Report Key19376487
Report Number3011423170-2024-00161
Device Sequence Number7703407
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/22/2024
Initial Report FDA Received Date05/22/2024
Supplement Report FDA Received Date06/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown